Hypoglycaemia : Symptoms, Complications, Causes and Prevention
Hypoglycaemia is also called as Low Blood Glucose and this occurs when blood sugar levels decrease below normal range. It occurs mainly in diabetic patients who are on medication of oral tablets or those on Insulin injections.
Causes of Hypoglycaemia – Most common causes are:
- Increased doses of medicines- tablets or Insulin.
- Increased exercise
- Inadequate food intake
- Increased alcohol intake
- Increased duration between meals
Symptoms of Hypoglycaemia: most frequently occurring mild symptoms are
- Increased Hunger
- Shivering or sweating
- Increased anxiousness
If blood sugar levels are not checked and treated, symptoms may become severe such as:
- Problems related to vision
- Weakness and difficulty in walking
- Seizure attacks or fainting attacks
Hypoglycaemic Unawareness: This is a condition when a person does not realize that his/her sugar levels have gone low, as they do not experience any symptoms during the early phase. Then they develop serious problems all of a sudden and blood sugar levels checked and found to be very low, hypoglycemia unawareness is seen in patients with long-standing type 1 diabetes
- Patients who self adjust their Insulin dose to keep it under control
- Increased intake of alcohol
- Intake of other medicines along with diabetic medication
Treatment— Low Blood Glucose conditions can be treated with Sources of Sugar – If sugar levels are found to be low you can have these quick sources of sugar as
- ½ cup fruit juice
- ½ cup of a regular soft drink (not a diet soda)
- 1 cup of milk
- 2 tablespoons of raisins
- 3 to 4 teaspoons of sugar or honey
- 3 or 4 glucose tablets
Glucagon is a hormone that can quickly raise blood sugar levels and prevent severe symptoms. It comes in the form of an injection. This is mostly given to patients in unconscious state.
Emergency Situations—You should be taken to a hospital if you:
- Persisting low blood sugar levels even after treatment
- Experience confusion 15 minutes after glucagon injection
- Have fallen unconscious and glucagon injection is not available
Regular monitoring of sugar levels and recognizing the symptoms of low blood sugar and treating it promptly can prevent any untoward complications.